HUDSON — Three overdoses, one a confirmed fatality, occurred in Columbia County between Tuesday afternoon and Wednesday morning, officials said.
As a result, an overdose spike alert was issued for Columbia County.
“Since yesterday (Tuesday) afternoon we have had three overdoses,” Greener Pathways Program Director Carl Quinn said. “Two of them have been non-fatal, the person was revived and sought medical treatment, and then, unfortunately, the third one late last night was a fatality.”
The two non-fatal overdoses occurred in the northern part of Columbia County, Quinn said, and the fatal overdose occurred in the Claverack-Philmont area.
Year-to-date, there have been 81 overdoses in Columbia County, 10 of which have been fatalities, Quinn said. In the same time period last year, the county had 65 overdoses, seven of which were fatalities.
There is no specific reason officials can pinpoint as to why there has been an increase this year over last year, Quinn said.
In instances when there are a number of overdoses in a short period of time, they may be linked to fentanyl. Quinn said the recent overdoses may have involved fentanyl, but no one can say with certainty if fentanyl was factor.
Fentanyl is a synthetic opioid which is 80 to 100 times stronger than morphine, according to the U.S. Drug Enforcement Administration. In instances when a supply may contain fentanyl, it means an overdose could occur with a much smaller amount of drugs.
Greener Pathways’ announcement of the spike alert indicates overdoses have occurred in the past for people using crack, cocaine and other substances besides opiates, including pressed pills, which are made to look like a genuine pill but contain fentanyl.
The Centers for Disease Control and Prevention reports deaths involving illicitly manufactured fentanyl are on the rise. According to the CDC, overdose deaths involving synthetic opioids were almost 12 times higher in 2019 than they were in 2013, and in 2019, a total of 70,630 drug overdose deaths occurred in the United States about half of those one half involved synthetic opioids.
Greener Pathways is the mobile outreach program of Twin County Recovery Services. Their post urges those in active addiction to use safely and always assume the supply is contaminated.
If you do use, they recommend you use safely by taking less than usual and testing supplies with fentanyl test strips. The test strips can be used to determine if drugs have been mixed or cut with fentanyl. Test strips are available by texting TESTSTRIPS to 77948. Greener Pathways advises never to use alone. They suggest if you do use, call the Never Use Alone Hotline and someone will stay on the phone with you by calling (800) 997-2280, and to let a friend or loved one know where you are at all times.
Anyone in Columbia or Greene County who needs Narcan can text NARCANKIT to 21000 and a Greener Pathways Peer advocate will connect with them to get Narcan. In the event of an overdose Narcan can be used to save a person’s life. Narcan is the nasal formulation of naloxone, a life-saving medication that can reverse the effects of an overdose from opioids, including heroin, fentanyl and prescription opioid medication, according to the CDC.
If someone you know experiences an overdose, call 911 immediately, Greene Pathways said. You can be protected by the Good Samaritan Law.
Help is available by calling Greener Pathways at 518-291-4500 or text to 518-822-7437, Twin County Recovery Services Greene Clinic at 518-943-2036, Columbia Clinic at 518-828-9300, Columbia County Mental Health Center at 518-828-9446, Greene County Mental Health Center at 518-622-9163, Mobile Crisis Assessment Team at 518-943-5555, Columbia Greene County Pathways To Recovery Helpline at 877-467-3365, Youth Clubhouses of Columbia & Greene County at 518-751-8001. In an emergency, dial 911.